When oral contraceptives were introduced in the 1960s they provided women the freedom to engage in sexual activity with minimal fear of pregnancy. However, it has also been discovered that oral contraceptives cause hormonal imbalances that result in a variety of emotional and sexual side effects.
In fact, sexual side effects are one of the most common reasons that women discontinue taking oral contraceptives. To put it bluntly, the “pill” lowers sex drive. Scientific studies reveal that the artificial/synthetic hormones in birth control pills cause complex hormonal changes in women's bodies that cause various sexual side effects.
The reason oral contraceptives cause sexual side effects is now understood. Testosterone is the hormone that regulates sex drive. Although women produce less testosterone than men, the hormone controls and regulates sexual drive and sexual pleasure in both women and men.
Although some women are less affected by hormonal imbalances, scientific studies report that virtually all women who take oral contraceptives have lower testosterone levels compared to non-users. Decreased levels of testosterone is a primary cause to the sexual side effects that develop in women who take birth control pills. In one study, titled Does oral contraceptive-induced reduction in free testosterone adversely affect the sexuality or mood of women?, all women taking oral contraceptives for 3 months were found to have lower levels of both total testosterone and free testosterone.
The most common sexual side effects associated with oral contraceptives include:
a) decreased desire for sex
b) greater difficulty becoming aroused
c) vaginal dryness resulting in painful sex
d) difficulty or inability to achieve orgasm
Sexual side effects are only one part of the problem. In my new book the Pill Problem, I discuss the complete range of side effects that can be caused by oral contraceptives and offer women advice on how to prevent or minimize these problems.